Home » News » Antibiotics Could Trigger Acute Mental Confusion
Antibiotics Could Trigger Acute Mental Confusion

Antibiotics Could Trigger Acute Mental Confusion

A new study finds that antibiotics may be linked to a serious disruption in brain function, called delirium, and cause other brain problems.

Delirium causes mental confusion that may be accompanied by hallucinations and agitation.

Although medications are often the cause of delirium, physicians often fail to suspect antibiotics.

The new study appears online in Neurology, a medical journal of the American Academy of Neurology.

“People who have delirium are more likely to have other complications, go into a nursing home instead of going home after being in the hospital and are more likely to die than people who do not develop delirium,” said author Shamik Bhattacharyya, M.D..

“Any efforts we can make to help identify the cause of delirium have the potential to be greatly beneficial.”

For the study, researchers reviewed all available scientific reports and found case reports on 391 patients, over seven decades, who were given antibiotics and later developed delirium and other brain problems.

Investigators determined a total of 54 different antibiotics were involved. The medications represented 12 different classes of antibiotics ranging from commonly used antibiotics such as sulfonamides and ciprofloxacin to intravenous antibiotics such as cefepime and penicillin.

Researchers discovered about 47 percent of identified patients had delusions or hallucinations, 14 percent had seizures, 15 percent had involuntary muscle twitching, and five percent had loss of control of body movements.

They also found abnormal electrical brain activity in 70 percent of the cases and that 25 percent of the people who developed delirium had kidney failure.

From this sample, researchers identified three types of delirium and other brain problems related to antibiotics.

One type (Type I) was characterized by seizures and most often associated with penicillin and cephalosporin. Type II was marked by symptoms of psychosis and associated with procaine penicillin, sulfonamides, fluoroquinolones, and macrolides.

Importantly, both Type I and Type II had a quick onset of symptoms, within days. Once antibiotics were stopped, symptoms also stopped within days.

Type III was characterized by abnormal brain scans and impaired muscle coordination and other signs of brain dysfunction, and was only associated with the drug metronidazole.

The beginning of noticeable symptoms took weeks instead of days. Symptoms also took longer to go away once the antibiotic was stopped.

Researchers cautioned, however, that all of the patients had an active infection that could not be ruled out as the cause of the delirium and other brain problems. To account for this, a scale used to determine that the association between antibiotic use and delirium was possible in most cases.

“More research is needed, but these antibiotics should be considered as a possible cause of delirium,” said Bhattacharyya.

“Recognition of different patterns of toxicity could lead to a quicker diagnosis and hopefully prevent of some of the negative consequences for people with delirium and other brain problems.”

Source: American Academy of Neurology/EurekAlert
 
Warnings on medications by shutterstock.

Antibiotics Could Trigger Acute Mental Confusion

Rick Nauert PhD

Rick Nauert, PhDDr. Rick Nauert has over 25 years experience in clinical, administrative and academic healthcare. He is currently an associate professor for Rocky Mountain University of Health Professionals doctoral program in health promotion and wellness. Dr. Nauert began his career as a clinical physical therapist and served as a regional manager for a publicly traded multidisciplinary rehabilitation agency for 12 years. He has masters degrees in health-fitness management and healthcare administration and a doctoral degree from The University of Texas at Austin focused on health care informatics, health administration, health education and health policy. His research efforts included the area of telehealth with a specialty in disease management.

APA Reference
Nauert PhD, R. (2016). Antibiotics Could Trigger Acute Mental Confusion. Psych Central. Retrieved on May 24, 2018, from https://psychcentral.com/news/2016/02/19/antibiotics-could-trigger-acute-mental-confusion/99349.html

 

Scientifically Reviewed
Last updated: 19 Feb 2016
Last reviewed: By John M. Grohol, Psy.D. on 19 Feb 2016
Published on PsychCentral.com. All rights reserved.